Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 43, NWS Nashville, TN

May 7, 200328 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 7, 2003, 5:05 AM CDT for 28 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:05 AM CDT (10:05 UTC)
Expired
May 7, 2003, 11:00 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text
All 28 counties

Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Macon County, TN, Montgomery County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 6 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 071006
FFWBNA
TNC005-015-021-027-035-037-041-043-049-081-083-085-087-111-125-133-
137-141-147-149-159-161-165-169-175-185-187-189-071600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
505 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN TENNESSEE
  CANNON COUNTY IN TENNESSEE
  CHEATHAM COUNTY IN TENNESSEE
  CLAY COUNTY IN TENNESSEE
  CUMBERLAND COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE
  DE KALB COUNTY IN TENNESSEE
  DICKSON COUNTY IN TENNESSEE
  FENTRESS COUNTY IN TENNESSEE
  HICKMAN COUNTY IN TENNESSEE
  HOUSTON COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE
  JACKSON COUNTY IN TENNESSEE
  MACON COUNTY IN TENNESSEE
  MONTGOMERY COUNTY IN TENNESSEE
  OVERTON COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE
  PUTNAM COUNTY IN TENNESSEE
  ROBERTSON COUNTY IN TENNESSEE
  RUTHERFORD COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  STEWART COUNTY IN TENNESSEE
  SUMNER COUNTY IN TENNESSEE
  TROUSDALE COUNTY IN TENNESSEE
  VAN BUREN COUNTY IN TENNESSEE
  WARREN COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE
 
* UNTIL 1100 AM CDT

* WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL OF ABOUT AN
  INCH PER HOUR HAS FALLEN ACROSS THE SOUTHEAST CUMBERLAND PLATEAU. 
  MORE LOCALLY HEAVY RAINS...WITH THE POTENTIAL 
  FOR AN INCH OF RAIN IN AN HOUR...IS EXPECTED THIS MORNING 
  ACROSS MIDDLE TENNESSEE. THE GROUND IS ALREADY SATURATED. THIS
  WILL LEAD TO A DANGEROUS FLASH FLOOD SITUATION.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER
RADIO OR COMMERCIAL BROADCASTS FOR LATEST WEATHER UPDATES.

&&

LAT...LON 3672 8818 3582 8813 3564 8417 3658 8422

$$
END/JAO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:30 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 7, 2:30 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT WED MAY 7 2003

CURRENT SURFACE ANALYSIS SHOWING WELL DEFINE TROF AXIS PUSHING ACROSS
THE CWA...WHICH IS STRETCHING THROUGH WAVE ACROSS WEST TN AND UP INTO
CENTRAL IL. COLD FRONT STRETCHES FROM NEAR STL TO DFW. AIRMASS QUITE
UNSTABLE WITH DEWPOINTS AROUND 70. THUNDERSTORMS BREAKING OUT ALL
OVER THE AREA.

SURFACE LOW EXPECTED TO MOVE ACROSS THE SOUTHERN OH VALLEY TODAY...
DRAGGING THE COLD FRONT ACROSS THE CWA 15-21Z OR SO. THIS ALONG WITH
EASTWARD MOVING UPPER SHORTWAVE EXPECTED TO SWEEP DEEP MOISTURE OUT
OF THE AREA LATE THIS AFTERNOON. PREVIOUS TO THIS HOWEVER...EXPECT
WIDESPREAD STRONG/SEVERE THUNDERSTORMS TO CONTINUE INTO THE EARLY
AFTERNOON. WILL CONTINUE FLOOD WATCH THROUGH THIS AFTERNOON WITH
LOCALIZED FLOODING OCCURRING AND FF GUIDANCE BASICALLY AT NIL.

DRY SLOT REMAINS OVER THE AREA TONIGHT AS VERY BRIEF RIDGING SWINGS
BY...DO NOT PLAN ANY POPS EXCEPT FOR SLIGHT CHANCE ALONG THE PLATEAU.

LL BOUNDARIES EXTENDING FROM PLAINS LOWS PUSH BACK ACROSS THE AREA
THURSDAY. ADDED TO A TONGUE OF DEEPER MOISTURE ALONG WITH UPPER
SHORTWAVE IN THE VICINITY...WILL LEAVE CHANCE POPS RUNNING THURSDAY/
THURSDAY NIGHT.

BNA 81/62/80/65 +133
CSV 74/58/81/60 +233

07
.BNA...FLOOD WATCH ALL ZONES THROUGH NOON TODAY.
Hazardous weather outlook, May 6, 5:30 AM CDT, 23 hours 35 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
STRONG STORMS WILL CONTINUE TO AFFECT THE MID-STATE AGAIN TODAY
AND TONIGHT. THUNDERSTORMS MAY PRODUCE NOT ONLY ISOLATED TORNADOES
BUT EXTENDED HEAVY RAINS AS WELL. HEAVY RAIN MAY LEAD TO ISOLATED
TO WIDESPREAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. THERE IS
A CHANCE OF LOCALLY SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
AGAIN TODAY AND TONIGHT FOR POSSIBLE ACTIVATION.

07

In the hours before

Local storm report, May 7, 4:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0437 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    GAINESBORO                TN   FLOOD
05/07/03   JACKSON                        MAJOR FLOODING COUNTYWIDE
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 4:46 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0446 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    LAFAYETTE                 TN   WIND DAMAGE
05/07/03   MACON                          TREES AND POWER LINES DOWN
                                          ACROSS THE COUNTY REPORTED
                                          BY LAW ENFORCEMENT.

MED
Local storm report, May 7, 4:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0448 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    6 S LAFAYETTE             TN   FLOOD
05/07/03   MACON                          HIGHWAY 10 SOUTH NEAR
                                          HILLSDALE FLOODED AND
                                          CLOSED REPORTED BY EMA.

MED
Local storm report, May 7, 4:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    9 SE LAFAYETTE            TN   AVALANCHE
05/07/03   MACON                          HWY 80 SOUTH NEAR
                                          MACON/SMITH COUNTYLINE
                                          CLOSED DUE TO FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 4:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    9 SE LAFAYETTE            TN   FLOOD
05/07/03   MACON                          HWY 80 SOUTH NEAR
                                          MACON/SMITH COUNTYLINE
                                          CLOSED DUE TO FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 5:02 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0502 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    LIVINGSTON                TN   WIND DAMAGE
05/07/03   OVERTON                        NUMEROUS TREES AND POWER
                                          LINES DOWN COUNTYWIDE
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:16 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln29 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall33 min
May 6, 11:44 PM CDTSevere Thunderstorm WarningOHXCoffee, Franklin, Moore46 min
May 6, 11:51 PM CDTSevere Thunderstorm WarningOHXWayne39 min
May 6, 11:52 PM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 7 more3 hr
May 6, 11:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson31 min
May 7, 12:12 AM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart3 hr
May 7, 12:13 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren32 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningOHXStewart41 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson39 min
May 7, 12:27 AM CDTFlash Flood WarningOHXCheatham, Davidson, Williamson3 hr
May 7, 12:38 AM CDTFlash Flood WarningOHXCannon, DeKalb, Rutherford, Van Buren, Warren, White and 1 more3 hr
May 7, 12:57 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry33 min
May 7, 1:05 AM CDTFlash Flood WarningOHXDickson, Hickman3 hr
May 7, 1:12 AM CDTSevere Thunderstorm WarningOHXMontgomery48 min
May 7, 1:20 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner50 min
May 7, 1:27 AM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 7, 1:29 AM CDTSevere Thunderstorm WarningOHXHickman, Perry31 min
May 7, 1:31 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson54 min
May 7, 1:46 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale3 hr
May 7, 1:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson42 min
May 7, 2:22 AM CDTSevere Thunderstorm WarningOHXSumner43 min
May 7, 2:28 AM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson47 min
May 7, 2:32 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson43 min
May 7, 2:53 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more57 min
May 7, 3:01 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 8 more3 hr
May 7, 3:30 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett55 min
May 7, 3:37 AM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White53 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy48 min
May 7, 5:12 AM CDTSevere Thunderstorm WarningOHXLewis, Wayne33 min
May 7, 5:48 AM CDTSevere Thunderstorm WarningOHXLewis, Maury42 min
May 7, 5:55 AM CDTSevere Thunderstorm WarningOHXPerry50 min
May 7, 6:12 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Hickman and 8 more6 hr
May 7, 6:22 AM CDTFlash Flood WarningOHXWarren6 hr
May 7, 6:47 AM CDTTornado WarningOHXBedford, Rutherford43 min
May 7, 6:58 AM CDTTornado WarningOHXMarshall, Williamson32 min
May 7, 7:31 AM CDTSevere Thunderstorm WarningOHXHickman44 min
May 7, 7:35 AM CDTTornado WarningOHXCannon, DeKalb, Wilson25 min
May 7, 7:42 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson48 min
May 7, 8:00 AM CDTSevere Thunderstorm WarningOHXPutnam45 min
May 7, 8:03 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 7, 8:07 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson38 min
May 7, 8:27 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 7, 8:52 AM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
May 7, 9:15 AM CDTSevere Thunderstorm WarningOHXCoffee30 min
May 7, 9:18 AM CDTSevere Thunderstorm WarningOHXBedford42 min
May 7, 10:50 AM CDTFlash Flood WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 25 more5 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.